One of the most critical parts of bipolar treatment is medication. Without the correct medication, you or your loved one may go in and out of episodes without long periods of stability in between. However, even once your doctor has helped you find the right medication for you, there are still some important questions you need to ask about that drug.

1. Is a small overdose dangerous? Sometimes individuals take their medications incorrectly by accident. They may take the pills too close together or take too many pills at one time. With many medications, these small overdoses don't pose a threat to your system. Other drugs are more powerful and can cause serious harm to your body if you take more than prescribed. While it's never a good idea to deliberately overdo medication, you need to know what might happen if it accidentally occurs.

2. Will there be withdrawal or rebound effects from the previous medication? Generally, if you are trying a new medication, then you'll need to be taken off of the previous medication you were using. In some cases, something as simple as switching drugs can be quite difficult for the patient. Prescription medications can be addictive and quitting 'cold turkey' can sometimes result in serious withdrawal effects, including rebound symptoms (meaning the treated condition comes back with greater intensity). Your doctor should advise you about the potential for withdrawal and/or rebound effects.

3. Is there a major FDA warning about the drug? When you take any type of prescription medication, it's a good idea to pay attention to the news. As we've seen in recent months, a few drugs that are being sold can cause significant problems for patients. If the FDA puts out a warning about your medication, you want to know about it so you can speak to your doctor about the potential dangers. By paying attention to the news, you can ensure that you won't be the last one to find out about these type of developments.

4. Does the drug interact with any other medications/supplements you are taking? Problems with drug interaction should be taken very seriously by you, your doctor, and your pharmacist because it can cause serious health problems and even death. When you talk to your doctor or pharmacist about your prescription, make sure you tell them the names of all the medications you are currently taking, including both prescription and over-the-counter types. You should also ask about potential drug interaction difficulties between the medication and any vitamins or herbal supplements that you take regularly.

5. Do you need to take the medication at a specific time each day? What happens if you don't? In many cases, the effects of your medication are determined by the time of day when you take them. For example, if you take some types of drugs too late in the evening they may interfere with your ability to sleep or to wake up in the morning easily. Make sure you talk to your doctor about exactly how you should be taking your medication, as well as the ramifications for deviating from that schedule.

6. Will the drug alter your motor vehicle skills, mood, or behavior? Medications are used to treat certain problems but that doesn't mean there aren't sometimes unforeseen consequences of taking the drug. Many prescriptions come with warnings about not using heavy machinery or driving a motor vehicle while taking the drugs. Doctors may also alert patients that the drug may cause them to be grumpy or to have other mood changes. Take these warnings seriously and let those around you know of the potential changes.

7. What side effects should I watch for? What if the side effects worsen? Today, medications often cause mild side effects in patients, such as nausea or sleepiness. Your doctor and pharmacist should tell you what those side effects are. If they don't, you need to ask so you'll know what to expect. You should also find out about potential serious side effects, such as an increase in heart attack risk or the possibility of liver damage. If you experience intense side effects after staring a drug, you should talk to your doctor immediately.